Cancer drugs can change your skin and nails. But there are treatments that can help and things you can do to cope.
How cancer drugs can affect your skin and nails
There are many different types of drugs for treating cancer. Some can cause a variety of skin and nail changes.
Some of these side effects can be uncomfortable, painful or distressing. Changes to your skin and nails are visible and can be a constant reminder of your cancer. It can interfere with your sleep, make you feel low in mood and affect your quality of life.
But in most people, they can be managed and will clear up once treatment has finished.
Even if a drug can cause certain side effects, you might not get them. Drugs affect people in different ways. It isn't possible to tell in advance who will have which side effects. It depends on:
- the drug or combination of drugs you are having
- the dose
- the route (by mouth or as an injection or a drip through a vein)
- how you react to the drug
- how you reacted to drug treatment in the past
Tell your doctor or nurse about any changes to your skin or nails during cancer drug treatment. They can tell you how to manage it or suggest treatments to relieve your symptoms.
Skin problems happen mostly with:
- targeted cancer drugs
Hormone therapies can also cause skin rashes, itching and nail changes in some people. Bisphosphonates very rarely cause skin problems.
Some of the skin changes caused by cancer drugs include:
Several types of skin rashes can happen with cancer drugs. Some of the most common ones include:
- flat, red skin areas covered with small bumps (maculopapular rash). Your skin may also appear red, and the rash might be itchy. This type of rash is common with immunotherapy, some chemotherapy drugs and targeted drugs called multikinase inhibitors
- small, raised, acne like bumps (acneiform rash). This rash happens in up to 90 out of every 100 (90%) people having targeted drugs called
epidermal growth factor receptor inhibitors (EGFRIs)or mitogen activated protein kinase kinase (MEK) inhibitors
- other rashes might include rashes similar to psoriasis or eczema
Hand-foot skin reaction can be a side effect of targeted cancer drugs called multikinase inhibitors.
Symptoms start with a burning or tingling sensation. This can last for a few days. It might be followed by painful red skin on both hands or feet and large blisters. This can change to thickened, hard skin.
Hand-foot skin reaction is different from hand-foot syndrome.
Some chemotherapy can change the skin on the palms of the hands and soles of the feet. This is called hand-foot syndrome or palmar-plantar syndrome.
With some chemotherapy drugs, the skin on the palms of your hands and feet can become sore, red and may peel. Some targeted cancer drugs can cause redness and thick, hardened skin on your fingertips, heels and toes. You might also have tingling, numbness, burning, pain and dryness. Touching warm objects might be uncomfortable.
Hand-foot syndrome may affect your quality of life. Self care and dressing might be hard if you have severe symptoms. Most symptoms clear up once you have finished treatment.
Tell your doctor or specialist nurse if you have any changes to the skin on your hands and feet. They will suggest treatment and offer advice. To help relieve symptoms:
- take medicines prescribed by your doctor
- keep your skin well moisturised with creams from your doctor or nurse
- keep your hands and feet cool
- avoid very hot water
- avoid tight fitting gloves or socks
Some chemotherapy and targeted cancer drugs can make your skin more sensitive to sunlight. Some of these reactions include:
- the skin looking severely sunburned within minutes to hours after sun exposure. The skin might also be red, swollen, tender or painful in areas exposed to the sun. In severe cases, the skin might form blisters
- an allergic reaction happening to the skin about 24 hours after sun exposure. Symptoms include itching and fluid filled blisters in sun exposed areas which may spread to unexposed areas
- a sunburn like reaction that happens after having some chemotherapy drugs without exposure to the sun. The reaction may happen over previously sunburned areas from months or years ago
Some chemotherapy drugs can cause skin changes in areas involved during radiotherapy. These changes include:
- the skin becoming red, inflamed and sore in areas previously treated with radiotherapy after having some drugs. Sometimes the skin can break down with ulcers forming. This can happen sometime after having the drug
- having certain chemotherapy drugs with radiotherapy (chemoradiotherapy) can worsen the skin side effects of radiotherapy. The skin can become red, painful and swollen or break down
Some chemotherapy drugs can cause the skin, nails, hair and the inner lining (mucosa) of some body areas to change colour. The colour change is usually darker. This is also called hyperpigmentation. With some drugs, colour changes could be lighter.
Darker colouration can happen in:
Several body areas
Colour changes may happen in more than one part of the body. It may include:
- sun exposed areas
- along a vein where you've had a cannula for treatment
- the nailbeds (turning darker or white)
- the tongue and the thin layer covering the front of the eye (conjunctiva)
- the palms and soles
One body area
Colour changes may affect a certain part of the body. It may happen in one of the following areas:
- skin folds
- the moist inner lining of the body (mucous membrane), such as the inside of the mouth
- the palms or soles
- the face
- the genitals
Colour changes may follow a certain pattern on the skin. It may happen:
- along a vein where you've had a cannula for treatment
- an area where you've scratched or damaged your skin
Some targeted drugs can also cause skin discolouration, turning it lighter or yellow.
Hair colour changes
Hair colour changes include:
- hair changing from light red to black or black to red
- hair, eyebrows and eyelashes having bands of colour that alternates with the normal colour
Dry, cracked skin and itching are common side effects of:
- targeted drugs
Your skin might become dry and crack on your fingertips, which can be painful.
Severe itching can be distressing. So, contacting your healthcare team if you struggle with itching is important.
Some chemotherapy drugs, targeted drugs or immunotherapy can change your nails. Some of these changes include:
- inflammation of the nail bed, nails might become become loose and fall off
- inflammation or infection of your nail folds
- small, raised, and red bumps forming around the nail
Some chemotherapy drugs and targeted drugs can cause white or dark lines across your nails. Your nails might also:
- become brittle and dry
- grow more slowly
- develop ridges
If your drip leaks while you are having a cancer drug, some of the drug may go into your skin and body tissues around the drip.
This is called tissuing or extravasation. You might feel a burning or stinging pain around the drip and the area may swell. Afterwards, the area might be warm, red and tender. Most cancer drugs will not cause severe problems when they leak into body tissues.
But some cancer drugs are vesicants. That means they may cause damage to the skin and surrounding tissue should they leak from the drip.
Your chemotherapy nurse will usually follow strict guidelines to prevent extravasation from happening and treat it if it does happen. Should it happen with a vesicant drug, they will know what to do and offer further treatment and advice.
Treatment for skin and nail side effects
It is important to tell your healthcare team about any skin side effects you might experience. Severe skin changes can affect your quality of life.
Your doctor will suggest treatments. In some situations, they might have to adjust the dose or stop the drug for a while. Treatment might include a combination of:
- steroid creams
- anti itching creams
Tips for managing skin and nail problems
There are things you can do to help your skin and nails while having treatment with cancer drugs.
- Check with your doctor or nurse whether you need to do anything to protect your skin. This might include avoiding hot showers and patting your skin dry with a towel instead of rubbing. This will prevent making it sorer.
- Tell your doctor or nurse if you have any rashes or itching.
- Water containing chlorine can worsen rashes, so don't go swimming if you have a rash.
- If your skin gets dry or itchy, smoothing in unperfumed moisturising cream may help.
- Don't use a cream on areas being treated with radiotherapy without checking with your doctor or nurse first.
- Wear a high factor sunblock if you go out in the sun and put sun cream on your head if you have lost any hair.
- Use nail oils or moisturising creams if your nails are flaking.
- Don't worry about marks on your nails as they will grow out in time.
- Cover marked nails with nail varnish if you like but avoid quick drying ones as they can make your nails even drier.
- Wear cotton socks and comfortable shoes that are wide enough.
- Keep nails short.
- Don’t delay seeing your doctor if you have any skin or nail infection.